Prescribed Amytriptaline - first night awful!

Hi all, my doc has prescribed me 10mg amytriptaline as I am not sleeping and have some background joint pain. I am also on 100mg Levo for Hashimotos. I took it last night and did not get any sleep at all, in fact spent most of the night thinking I was going to be sick! She said it was better to be on this than zopiclone. I have had a particularly stressful year with a non sleeping child, death and divorce. So I'm not sure if it's better to stick with Amy, or keep on with zopiclone? My Levo also makes me feel sick so I'm hardly eating. Any help out there? Thanks! :) x

10 Replies

oldestnewest
  • I've just googled for amitriptaline and zopiclone. Zopiclone is for insomnia, but amitriptaline is an anti-depressant, so I'm not sure why one can be replaced with the other.

    It seems that anti-depressants are not helpful with thyroid problems.

    If the levo makes you sick, have you tried taking a different brand? Different brands suit different people.

  • Amitriptilline is prescribed for back/joint pain, not as an anti depressant in this case. It has been used like this for many years. I take it for joint pain ( I have PsA/Spondyloarthropathy and find that it does help me sleep. I have never been prescribed it as an antidepressant and have never been diagnosed with depression. My son was prescribed it for chronic migraines ( it did not work for him). It is a drug that has been found to be effective for several different illnesses. I suspect that Vicky will need to build up to a slightly larger dose. Clemmie

  • Hi Clemmie - I'm not sure I want to build up when 10mg caused me such a problem. I was hoping it would help with insomnia. Maybe I need to look elsewhere! Thanks!

  • Thanks - I'll ask about a different brand :)

  • For the joint pain the first thing I would suggest is getting a vitamin D test done. You can ask your doctor to do one. They might or might not agree - they are considered to be expensive tests. But practically everyone in the UK is low in vitamin D, and if you are hypothyroid your risk must be many times higher. If your doctor agrees to do the test then make sure you get copies of the result afterwords, including the reference ranges. You are legally entitled to them.

    But you can get a vitamin D test done privately and all that is required is for you to order a kit, and then prick your fingers. They send vials and lancets as part of the kit.

    vitamindtest.org.uk/

    betteryou.com/vitamin-d-tes...

    Low vitamin D is notorious for giving people muscle and joint pain. Actually fixing the cause of your pain is much more sensible than trying to mask it or zonk yourself out just to get some sleep. Vitamin D supplements are easy to buy - they aren't prescription only.

    Zopiclone and amitriptyline are both addictive and difficult to get off, and also have side effect lists as long as your arm.

    When you speak to your doctor about vitamin D testing, also ask for ferritin, vitamin B12, and folate testing as well. There are lots of nutrients which are often low in people with thyroid problems, but the ones I've given are particularly important.

    Also ask for copies of any results, and also ask for results of any thyroid tests (including reference ranges) you've had in the last couple of years or so. Then post them all on a new question and ask for feedback.

    Poor thyroid treatment and low nutrients can cause immense numbers of problems, including depression and other mental health problems, and lots of physical problems too.

  • Thanks - am waiting for blood test results now so will post when I have those :)

  • I took Amytriptaline for a year for migraines. It takes a while to get used to it, and nausea, dry mouth and constipation are common side effects. At this dose level its very useful for certain types of pain and mildly sedative so might work really well for you. Or might not. I had no trouble getting off it - I just decided to see if I could do without.

    Joint pain is a common symptom of hypothyroidism, so its worth looking at whether you are optimally medicated - ask the surgery for your latest results and post on here(with the ranges) for an educated evaluation.

    Nausea from levo is not a common side effect. It might be worth thinking about changing to a different medication. There are hypoallergenic versions of levo, or a liquid version that help some who react.

  • Hi Ruthi,

    Did you take 10 mg amitriptyline? I was taking 10 mg for after shingles pain (PHN) didn't help - but as it didn't work - well just a bit... doc. raised it to 25 mg , and I am concerned that it might be difficult to get off, the 25 mg is helping and the real bonus is the sleep prob. also is eased. As a life long insomniac I am impressed!!!

  • Yes ten my. It took a month or two to stop the migraines.

    As far as I know it's not addictive. But you could become dependant on it's effects, which is a different story.

  • I was given it when I was wrongly diagnosed with ME/CFS last year. Knocked me out and I slept better but I felt worse and worse! It was the catalyst that made me realise that it WAS my thyroid so I initiated a coup at my GP's surgery :D

    Certainly didn't do me any good, was only on it for just over a month though. Got up to 40mcg I think.

You may also like...